LymeNet Home LymeNet Home Page LymeNet Flash Discussion LymeNet Support Group Database LymeNet Literature Library LymeNet Legal Resources LymeNet Medical & Scientific Abstract Database LymeNet Newsletter Home Page LymeNet Recommended Books LymeNet Tick Pictures Search The LymeNet Site LymeNet Links LymeNet Frequently Asked Questions About The Lyme Disease Network LymeNet Menu

LymeNet on Facebook

LymeNet on Twitter




The Lyme Disease Network receives a commission from Amazon.com for each purchase originating from this site.

When purchasing from Amazon.com, please
click here first.

Thank you.

LymeNet Flash Discussion
Dedicated to the Bachmann Family

LymeNet needs your help:
LymeNet 2020 fund drive


The Lyme Disease Network is a non-profit organization funded by individual donations.

LymeNet Flash Post New Topic  New Poll  Post A Reply
my profile | directory login | register | search | faq | forum home

  next oldest topic   next newest topic
» LymeNet Flash » Questions and Discussion » Medical Questions » Jerisch Herxheimer Reaction?

 - UBBFriend: Email this page to someone!    
Author Topic: Jerisch Herxheimer Reaction?
Braden Norman
Junior Member
Member # 29116

Icon 1 posted      Profile for Braden Norman     Send New Private Message       Edit/Delete Post   Reply With Quote 
I was diagnosed with LD about 4 months ago, since starting my antibiotics I have episodes of swollen face/lips and severe hives. In the begining the hives were all over my body, and now they are only on my face. I started doxycyclin at first and then got the hives and the Dr. took it as a reaction and switched me to amoxcillin..they thought I was allergic again (I have never been allergic to these when I was younger) After trying more antibiotics I finally decided to try doxycyclin again and had no reaction. I finished 3 weeks of doxycyclin and now, 4 months later get hives and swelling in my face about every 4 weeks. Is it possible to have a J-H reaction last this long after treatment? And if it is still a reaction does this mean that I didn't get enough treatment? I have been in and out of the ER for the hives/swelling and have been treated with many steroids. Could this have prolonged the reaction by suppressing my immune system? HELP! Any information would be GREATLY appreciated!!
Posts: 3 | From Galena, IL | Registered: Nov 2010  |  IP: Logged | Report this post to a Moderator
TF
Frequent Contributor (5K+ posts)
Member # 14183

Icon 1 posted      Profile for TF     Send New Private Message       Edit/Delete Post   Reply With Quote 
Are you saying that it has been 4 months since you took any lyme medications?

Lyme disease has a 28 day cycle, so lyme patients are told to look out for lyme flares approximately every 28 days.

If you have not taken any lyme medications for 4 months, then this is a 28 day lyme flare in all likelihood, and not a J-H reaction.

It is a long slow process to get rid of lyme disease unless you started treating it within a week of your tick bite. So, if you just had 4 weeks of doxy, you still have lyme disease.

How long were you treated for lyme disease?

Once you answer the questions about your lyme treatment, we will be able to help you more.

Posts: 9931 | From Maryland | Registered: Dec 2007  |  IP: Logged | Report this post to a Moderator
TF
Frequent Contributor (5K+ posts)
Member # 14183

Icon 1 posted      Profile for TF     Send New Private Message       Edit/Delete Post   Reply With Quote 
Here is a quote from the Burrascano lyme treatment guidelines, mentioning the 28 day lyme flares:

"Several days after the onset of appropriate antibiotic therapy, symptoms often flare due to lysis of the spirochetes with release of increased amount of antigenic material and possibly bacterial toxins. This is referred to as a Jarisch Herxheimer-like reaction. Because it takes 48 to 72 hours of therapy to initiate bacterial killing, the Herxheimer reaction is therefore delayed. This is unlike syphilis, in which these reactions can occur within hours.

It has been observed that symptoms will flare in cycles every four weeks. It is thought that this reflects the organisms cell cycle, with the growth phase occurring once per month (intermittent growth is common in Borrelia species). As antibiotics will only kill bacteria during their growth phase, therapy is designed to bracket at least one whole generation cycle. This is why the minimum treatment duration should be at least four weeks.

If the antibiotics are working, over time these flares will lessen in severity and duration. The very occurrence of ongoing monthly cycles indicates that living organisms are still present and that antibiotics should be continued.

With treatment, these monthly symptom flares are exaggerated and presumably represent recurrent Herxheimer-like reactions as Bb enters its vulnerable growth phase and then are lysed. For unknown reasons, the worst occurs at the fourth week of treatment. Observation suggest that the more severe this reaction, the higher the germ load, and the more ill the patient."

http://www.ilads.org/lyme_disease/B_guidelines_12_17_08.pdf

I highly recommend you read this entire document and study it to learn as much as you can about lyme disease. Glad to see you are looking for a lyme doctor also. Good for you.

Posts: 9931 | From Maryland | Registered: Dec 2007  |  IP: Logged | Report this post to a Moderator
lou
Frequent Contributor (5K+ posts)
Member # 81

Icon 1 posted      Profile for lou     Send New Private Message       Edit/Delete Post   Reply With Quote 
Steroids sure didn't help the lyme situation. Hope it was of short duration. Were they topical or systemic (on the skin, or taken orally as a pill, or maybe a shot?)

In severe cases, sometimes steroids are used, but as little as possible and never without concurrent antibiotics.

I had quite severe hives on an antibiotic but could never figure out if it was serum sickness or allergy or herx. It was the only drug that caused this, so I was inclined to think it was not a herx.

BTW, if this is your real name, it is not a good idea to use it on a public forum.

[ 11-18-2010, 12:34 PM: Message edited by: lou ]

Posts: 8430 | From Not available | Registered: Oct 2000  |  IP: Logged | Report this post to a Moderator
   

Quick Reply
Message:

HTML is not enabled.
UBB Code is enabled.

Instant Graemlins
   


Post New Topic  New Poll  Post A Reply Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | LymeNet home page | Privacy Statement

Powered by UBB.classic™ 6.7.3


The Lyme Disease Network is a non-profit organization funded by individual donations. If you would like to support the Network and the LymeNet system of Web services, please send your donations to:

The Lyme Disease Network of New Jersey
907 Pebble Creek Court, Pennington, NJ 08534 USA


| Flash Discussion | Support Groups | On-Line Library
Legal Resources | Medical Abstracts | Newsletter | Books
Pictures | Site Search | Links | Help/Questions
About LymeNet | Contact Us

© 1993-2020 The Lyme Disease Network of New Jersey, Inc.
All Rights Reserved.
Use of the LymeNet Site is subject to Terms and Conditions.